Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Apr 15, 2018, 3:06 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Apr 16, 2018, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2018, 3:06 PM MST (22:06 UTC)
- In effect from
- Apr 16, 2018, 11:00 AM MST
- Expired
- Apr 16, 2018, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4105 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579 WWUS85 KPSR 152206 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 306 PM MST Sun Apr 15 2018 AZZ133-161230- /O.UPG.KPSR.FW.A.0002.180416T1800Z-180417T0300Z/ /O.NEW.KPSR.FW.W.0003.180416T1800Z-180417T0300Z/ Southern Gila County/Tonto National Forest Foothills- 306 PM MST Sun Apr 15 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and very high fire danger, which is in effect from 11 AM to 8 PM MST Monday. The Fire Weather Watch is no longer in effect for this area. * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * TIMING...late Monday morning through Monday evening * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ131-132-CAZ231-161230- /O.CON.KPSR.FW.A.0002.180416T1800Z-180417T0300Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Central Deserts-Lower Colorado River Valley CA- 306 PM MST Sun Apr 15 2018 /306 PM PDT Sun Apr 15 2018/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR THE COLORADO RIVER VALLEY AND SOUTH-CENTRAL ARIZONA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Central Deserts and Lower Colorado River Valley CA. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * TIMING...late Monday morning through Monday evening * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this fire weather watch. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
3 follow-up statements
494 WWUS85 KPSR 160929 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 229 AM MST Mon Apr 16 2018 AZZ131-132-CAZ231-161030- /O.CAN.KPSR.FW.A.0002.180416T1800Z-180417T0300Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Central Deserts-Lower Colorado River Valley CA- 229 AM MST Mon Apr 16 2018 /229 AM PDT Mon Apr 16 2018/ ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR THE COLORADO RIVER VALLEY AND SOUTH-CENTRAL ARIZONA... The National Weather Service in Phoenix has cancelled the Fire Weather Watch. Forecast wind speeds are not expected to be strong enough to warrant a critical fire weather threat across southwest and south-central Arizona. However, sustained wind speeds of 15-20 mph with gusts to 30 mph combined with low relative humidity will still create elevated fire weather conditions this afternoon and early evening. $$ AZZ133-170000- /O.CON.KPSR.FW.W.0003.180416T1800Z-180417T0300Z/ Southern Gila County/Tonto National Forest Foothills- 229 AM MST Mon Apr 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * TIMING...late Monday morning through Monday evening * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
580 WWUS85 KPSR 161906 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1206 PM MST Mon Apr 16 2018 AZZ133-170300- /O.CON.KPSR.FW.W.0003.000000T0000Z-180417T0300Z/ Southern Gila County/Tonto National Forest Foothills- 1206 PM MST Mon Apr 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * TIMING...Now through this evening. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
640 WWUS85 KPSR 170250 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 750 PM MST Mon Apr 16 2018 AZZ133-170400- /O.EXP.KPSR.FW.W.0003.000000T0000Z-180417T0300Z/ Southern Gila County/Tonto National Forest Foothills- 750 PM MST Mon Apr 16 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... Winds are now subsiding this evening, though breezy conditions will persist overnight in some areas. These locally breezy conditions, combined with very poor humidity recoveries, will keep fire danger levels locally at elevated levels through the rest of the night. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 15, 2:11 PM MST, 55 minutes earlier.
Area forecast discussion, Apr 15, 2:11 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
211 PM MST Sun Apr 15 2018
.SYNOPSIS... Expect additional warming today with highs on the
lower deserts reaching the low 90s. Two vigorous weather systems
will move through the western states this week leading to large
fluctuations in winds and temperatures from one day to the next.
Gusty winds, areas of blowing dust, and heightened fire weather
concerns will exist Monday. Expect much cooler temperatures
Tuesday. Precipitation chances will be minimal and limited to
higher terrain areas of northern and eastern Arizona Thursday
night and Friday.
&&
.DISCUSSION...
High clouds are beginning to stream across much of the forecast
area this afternoon. This is associated with an upper level surge
of moisture flowing off the Pacific and driven by an approaching
low pressure system off the Oregon coast.
Temperatures are above normal again today with values near 90
across the lower deserts. Change is coming, however, as that low
pressure system will edge closer to the desert southwest,
increasing pressure gradients which means higher wind speeds. By
Monday evening that gradient will be strongest as the weather
system passes as a strong trough to the north of Arizona. The
wind, along with the existing dry conditions bring fire weather
concerns for Monday with wind concerns stretching into Tuesday.
We will have a short respite before the next weather system begins
to impact the area with another round of windy conditions for
Thursday.
Temperatures will drop into the 70s for Tuesday as the trough
passes through and then move back into the 80s finally pushing
back into the 90s by next Sunday.
&&
.PREVIOUS DISCUSSION...
Today...
Water vapor imagery over western North America and adjacent
northeast Pacific shows a ridge axis over the interior West with a
large low pressure system moving into western Canada and the
Pacific Northwest. This system is pulling some subtropical
moisture northward but it is mostly in the upper half of the
troposphere. As the low pressure system digs southeastward today,
it will displace the ridge eastward. However, plenty of warm air
left in the lower levels for some additional warming today. Sunny
skies will give way to increasing high clouds later this
afternoon.
Monday and Tuesday...
Winds pick up on Monday with the approach of the upper trough and
associated cold front. The front will pass through southeast
California Monday afternoon and across Arizona Monday night.
Strong winds can be expected over southeast California and
southwest Arizona during that time with breezy to windy conditions
over south-central Arizona. One limiting factor to the wind speeds
for the south-central Arizona deserts will be reduced mixing due
to thick mid-high clouds in the afternoon. However, if the clouds
depart by mid afternoon, breeziness will be stronger. Of note,
both the GFS and NAM soundings indicate that mixing won't really
be reduced - perhaps offset by southerly winds/warm advection.
This is also why we are still anticipating highs to still get into
the mid-upper 80s on Monday in metro Phoenix. With the enhanced
winds and dry air, held on to the Fire Weather Watch. Considered
adding our southeast CA zones to the Watch, but not looking like
the 6 hour duration requirement will be met. Winds also mean
blowing dust concerns. Anticipate winds will not be quite as
strong as on Thursday (especially over metro Phoenix) and thus
dust problems not quite as bad but still enough to be of concern.
With the cool advection, expect Tuesday's highs to be much cooler
(mid to upper 70s over the lower deserts) even though skies will
be clear.
Wednesday through Saturday...
A passing ridge enables a rebound of temperatures on Wednesday
with highs climbing well into the 80s on the lower deserts. The
next system to affect our forecast area brings breezy conditions
to southeast California beginning later Wednesday afternoon.
Breezy to windy conditions overspread the forecast area by
Thursday afternoon. At this time, not anticipating widespread
blowing dust. While the upper low digs further south than the
preceding one, this system is not as cold. Thus, the cool
advection in the lower levels will be much weaker. In fact, models
depict it fizzling out over our western areas with lower level
warming developing upstream Thursday night. This is due to the
upstream ridge being stronger and in turn subsidence warming. The
upshot is that there will be little change in highs over most of
our Arizona zones Wednesday through Friday. Cooling will be mainly
near and west of the Lower Colorado River Valley Thursday with
some warming there Friday. Anticipate additional warming across
the forecast area on Saturday as short wave ridging traverses the
region.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
There are no major aviation weather concerns from this afternoon
through Monday morning. During this time, the winds will remain
fairly light and follow typical diurnal patterns. Some high clouds
will begin to filter through the area but should remain AOA 20k
feet. However, breezy conditions will take hold Monday afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
The wind speeds will generally increase through this afternoon
ahead of another weather system with gusts up to 20 kts possible.
However, the winds look to blow even stronger by late Monday
morning with gusts exceeding 20 kts. In addition, the stronger
winds may cause some isolated areas of blowing dust and possibly
reducing visibility. Otherwise, some thicker clouds AOA 15k feet
will begin to pass over the area Sunday and clearing by late
Monday.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
ELEVATED FIRE DANGER MONDAY due to strong winds, low relative
humidity and dry fuels. South-Central Arizona and the Lower
Colorado River Zones are currently under a Fire Weather Watch.
Wednesday through Sunday:
The region will continue to suffer through favorable fire
conditions with plenty of dryness and breezy winds. Daily minimum
relative humidity values will remain at or below 10 percent for
all areas stretching from the southern portions of the Tonto
National Forest and westward through the Arizona and California
desert. Overnight recoveries are also negligible. Each afternoon
will be marked by some breeziness with gusts in the 10-15 miles
per hour, especially on any mountain peaks. In addition, another
weather system will pass by to our north late this week which
should bring some stronger winds to the area with no chance of
rain.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report dense blowing dust next week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch from Monday morning 11 AM PDT/MST through
Monday evening for AZZ131>133.
Wind Advisory from 2 PM to 9 PM MST Monday for AZZ530.
CA...Fire Weather Watch from Monday morning 11 AM PDT/MST through
Monday evening 8 PM PDT/MST for CAZ231.
Wind Advisory from 2 PM to 9 PM PDT Monday for CAZ560>570.
&&
DISCUSSION...Waters/AJ
AVIATION...Deemer
FIRE WEATHER...DeemerThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 1:15 PM MST | Wind Advisory | PSR | La Paz | 36 hr |
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.